Colorado, 2009

Winter Storm in Colorado, March 22 to 24, 2009

March 22 to 24, 2009 · NWS PUB · 2 events in 2 counties and zones

An upper level disturbance brought abundant moisture to the higher elevations of the central mountains, yielding over 8 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level disturbance brought abundant moisture to the higher elevations of the central mountains, yielding over 8 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 22, 3:09 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 22, 3:09 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT SUN MAR 22 2009

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERN IS WINDS.

CURRENTLY...CAA ALOFT ASSOCIATED WITH STRONG SHORT WAVE IS MOVING
INTO NW CO ATTM. CLOUDS ARE RAPIDLY INCREASING THIS REGION AND CG
STRIKES ARE STARTING TO INCREASE OVER THE GREAT BASIN. OVER OUR
REGION...SOME THICK HI CLOUDS HAVE REMAINED OVER THE FAR E PLAINS A
BIT LONGER THAN I THOUGHT THEY WOULD...HOWEVER TEMPS STILL ROCKETED
UP INTO THE UPPER 70S (KLAA 77 @ 2 PM). RH VALUES ARE BELOW 15% IN
THE RED FLAGE WARNING AREA...BUT WINDS HAVE BEEN A BIT LACKLUSTER SO
FAR. STRONGEST WINDS HAVE BEEN ALONG THE RATON MESA.

TONIGHT...VERY DYNAMIC SYSTEM WILL CONTINUE TOWARDS AREA.
UNFORTUNATELY FOR MOST OF OUR REGION...THE DYNAMICAL FORCING WHICH
WILL PRODUCE THE NEEDED LIFT FOR PRECIP WILL MAINLY BE TO THE N OF
OUR REGION. HOWEVER...SUFFICIENT FORCING (BOTH DYNAMIC AND
OROGRAPHIC) FOR HEAVY SNOWS ALONG THE CONTDVD WILL OCCUR...AND
EXPECT SNOWS TO QUICKLY PICK UP THIS EVENING ACROSS THE ABOVE
MENTIONED REGION. THE HEAVIEST SNOWS ACROSS THE SW MTNS WILL OCCUR
TONIGHT AND WILL TAPER OFF TOMORROW. HOWEVER...LAGGING TROUGHIENESS
OVER THE SW CONUS WILL LIKELY KEEP SOME SNOW GOING...ESPECIALLY OVER
THE W SLOPES OF THE SW MTNS. FOR THE C MTNS...PERIODS OF HEAVY
SNOW AND WIND WILL KEEP UP THROUGH THE NIGHT.

AS FOR THE PLAINS TONIGHT...WINDS WILL BE MAIN CONCERN. STRONGEST
PART OF MID LVL JET WILL COME ACROSS TONIGHT...SO EXPECT SFC
WINDS...ESPECIALLY IN AREAS OF HUERFANO/W LAS ANIMAS COUNTY...WILL
KEEP UP THROUGH THE NIGHT. TEMPS ONCE AGAIN WILL BE MILD TONIGHT AND
EXPECT LOWS IN THE 30S AND 40S.

MONDAY...MAIN CONCERN WILL BE INCREASING WINDS OVER THE PLAINS. INTENSE
SFC LOW WILL BE OVER FAR NE CO AND WILL MOVE ONLY SLOWLY NE
THROUGH THE DAY. WITH LAPSE RATES AOA 8-9 C/KM OVER OUR
AREA...GOOD MIXING WILL OCCUR. CAA WILL BE ONGOING THROUGHOUT THE
DAY...BUT WITH INTENSE DOWNSLOPE...TEMPS SHOULD BE RATHER MILD
WITH HIGHS IN THE 60S MOST AREAS. GIVEN THE MAX TEMPS AND VERY DRY
CONDITIONS...WENT WITH ANOTHER FIRE WX WATCH FOR TOMORROW.
ALTHOUGH I AM CONFIDENT WINDS WILL REACH CRITERIA (>25 KNOTS)...RH
VALUES MAY BE PROBLEMATIC AND NOT REACH THE 15% CRITERIA. IT IS
THIS REASON THAT I WENT WITH A WATCH AND NOT A WARNING.

FOR THE MTNS...SNOWS SHOULD BE CONTINUING ACROSS THE C MTNS IN THE
NW FLOW. EXPECT AT LEAST A FOOT OR MORE ACROSS THE NW SLOPES OF THE
C MTNS. AS MENTIONED ABOVE...SNOW MAY CONTINUE OVER THE SW MTNS
THROUGH THE DAY AS 2NDRY TROUGH LAGS BEHIND. LAPSE RATES CONTINUE IN
THE 7-8C RANGE DURING THE AFTERNOON AND DUE WESTERLY FLOW SHOULD
ALLOW THE SNOW TO CONTINUE. /HODANISH

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

A RATHER ACTIVE PATTERN IN STILL ANTICIPATED FOR THE CWA DURING
THE LONG TERM(ESPECIALLY BY LATE WEEK) WITH POPS AND TEMPERATURES
THE PRIMARY METEOROLOGICAL ISSUES.

LATEST COMPUTER MODELS SUGGEST THAT CLOSED UPPER LOW OVER
NORTH-CENTRAL NEBRASKA AT 06Z MONDAY WILL SHIFT INTO MINNESOTA BY
06Z WEDNESDAY. CWA SHOULD NOTE GENERALLY COOL NORTHWEST TO ZONAL
UPPER FLOW IN THE WAKE OF THIS SYSTEM FROM MONDAY NIGHT INTO
WEDNESDAY WITH GENERALLY LIGHT HIGHER ELEVATION SNOWS ANTICIPATED
DURING THIS TIME-FRAME. GUSTY WINDS AT TIMES WILL ALSO BE
POSSIBLE...ESPECIALLY FAR EASTERN SECTIONS FROM MONDAY NIGHT INTO
TUESDAY EVENING. TEMPERATURES RUNNING SLIGHTLY BELOW LATE MARCH
CLIMATOLOGICAL AVERAGES ALSO ANTICIPATED FROM MONDAY NIGHT INTO
WEDNESDAY.

LONGER TERM MODELS FROM 12Z-18Z/22ND HAVE DIFFERING SOLUTIONS IN
REGARDS TO TRACK OF NEXT SYSTEM THAT IMPACTS CWA. 12Z/22ND GFS
PROJECTS THAT UPPER SYSTEM DEVELOPING OVER SOUTHERN IDAHO
WEDNESDAY EVENING MOVES ACROSS COLORADO AS AN OPEN UPPER WAVE
THURSDAY AND THEN INTO WISCONSIN BY 12Z SATURDAY...WHILE 12Z/22ND
ECMWF HAS CLOSED LOW OVER NORTHERN ARIZONA BY 00Z FRIDAY BEFORE
THIS CLOSED LOW MOVES INTO NORTHEASTERN COLORADO BY 12Z SATURDAY.
FINALLY...18Z/22ND DGEX SUGGESTS THAT CLOSED UPPER LOW OVER
NORTHERN NEVADA AT 06Z THURSDAY MOVES INTO WEST-CENTRAL COLORADO
BY 00Z FRIDAY AND THEN INTO NORTHEAST NEW MEXICO BY 12Z FRIDAY
BEFORE MOVING INTO WESTERN OKLAHOMA BY 00Z SATURDAY. AT THIS
TIME...AM LEANING TOWARDS THE DGEX SOLUTION...WHICH HAS TO
POTENTIAL TO PRODUCE THE MOST SIGNIFICANT SNOW TO THE
EASTERN/SOUTHERN MOUNTAINS AND PORTIONS OF THE I-25 CORRIDOR SINCE
EARLY JANUARY OF 2009(THANKS IN PART TO THE TRACK OF THE UPPER LOW
IN COMBINATION WITH HEALTHY 700 MB 30 TO 50 KNOT NORTHEAST WINDS
FROM THURSDAY EVENING INTO FRIDAY MORNING. FOR NOW...HAVE
INCREASED POPS FROM LATE THURSDAY INTO THURSDAY NIGHT. WFO WILL
CONTINUE TO MONITOR THIS SYSTEM CLOSELY. TEMPERATURES ON THURSDAY
AND FRIDAY PROJECTED TO RUN WELL BELOW LATE MARCH CLIMATOLOGICAL
AVERAGES.

FINALLY...MORE TRANQUIL AND WARMER CONDITIONS ARE EXPECTED TO
PREVAIL OVER THE REGION FROM SATURDAY INTO SUNDAY AS GENERALLY
DRY NORTHWEST FLOW ALOFT RETURNS.

&&

.AVIATION...

THIS AVAITION AFD IS PRIMARILY FOR THE 3 TAF SITES...KCOS..KPUB AND
KALS WHICH ARE IN THE NWS PUEBLO FCST AREA.

VFR CONDITIONS ANTICIPATED NEXT 24 HOURS AT ALL 3 TAF SITES.

THE MAIN CONCERN THIS PERIOD IS WINDS. EXPECTED BLIZZARD WELL TO THE
N OF THE REGION WILL CAUSE STRONG NW WINDS OVER THE REGION TOMORROW.
AT KCOS AND KPUB...WINDS TO SHIFT TO A MORE W TO NW COMPONENT
SHORTLY BEFORE SUNRISE AND BECOMING GUSTY IN THE 25 TO 35 KNOT
RANGE. WINDS SHOULD KEEP UP THROUGH THE DAYLIGHT HOURS TOMORROW.

STRONGER WINDS WILL OCCUR OVER THE FAR E PLAINS TOMORROW. IT WILL BE
DRY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ221-222-
225>237.

FIRE WEATHER WATCH MONDAY AFTERNOON FOR COZ227>233-235-237.

WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR COZ058-060.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT MONDAY FOR COZ066-068.

&&
Hazardous weather outlook, Mar 22, 5:44 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
644 AM MDT SUN MAR 22 2009

COZ058>089-093>099-231245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
644 AM MDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AND EARLY THIS
EVENING OVER THE SOUTHEAST MOUNTAINS AND PLAINS.  WIND GUSTS IN
THESE AREAS ARE EXPECTED TO BE 25 TO 35 MPH AND RELATIVE HUMIDITIES
WILL DROP BELOW 15 PERCENT.  THESE WEATHER CONDITIONS COMBINED WITH
THE DRY VEGETATION WILL CREATE FAVORABLE CONDITIONS FOR ERRATIC FIRE
BEHAVIOR AND RAPID RATES OF FIRE SPREAD IF A FIRE SHOULD START.

SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER THE
MOUNTAINS...AND POSSIBLY OVER THE SOUTHEAST PLAINS NEAR THE KANSAS
BORDER THIS AFTERNOON AND EARLY EVENING.  THE MAIN THREATS FROM ANY
STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS
OF 40 TO 50 MPH.  IF STORMS DEVELOP NEAR THE KANSAS BORDER...THEY
COULD ALSO PRODUCE HAIL AROUND 1 INCH IN DIAMETER.

TONIGHT SNOW WILL INCREASE OVER THE CONTINENTAL DIVIDE...WITH
ACCUMULATIONS OF 1 TO 5 INCHES POSSIBLE BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS EXPECTED TO CONTINUE ACROSS THE HIGHER ELEVATIONS OF THE
CONTINENTAL DIVIDE THROUGH THE DAY MONDAY...WITH AN ADDITIONAL 4
TO 7 INCHES OF SNOW ACCUMULATION POSSIBLE.

ANOTHER QUICK MOVING UPPER DISTURBANCE IS FORECAST FOR TUESDAY
NIGHT...POSSIBLY BRINGING MORE ACCUMULATING SNOW TO THE HIGHER
ELEVATIONS OF LAKE AND CHAFFEE COUNTIES.

FURTHER OUT...A MORE SIGNIFICANT UPPER LEVEL SYSTEM COULD SWING
ACROSS THE FOUR CORNERS BY MIDWEEK...BRINGING MUCH COLDER
TEMPERATURES AND A BETTER CHANCE FOR SNOW FOR THE ENTIRE STATE ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING OVER
KIOWA...PROWERS...AND BACA COUNTIES...AND WILL BE LIKELY OVER THE
CONTINENTAL DIVIDE TONIGHT.

28/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
March 22, 5:00 PM MST to March 24, 1:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
March 22, 5:00 PM MST to March 24, 1:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160662, 160663.